MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number GKFV1015
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Erosion (1750)
Date of Event 09/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2019: medical center navicent health.James parker, md.Indications: ¿the patient is a 32-year-old male with history of ventral hernia repair during childhood, which was originally repaired.He had a recurrence a few years ago, which required operative intervention and mesh placement at that time.He did have another recurrence and thus was brought to the operating room for another repair.¿ implant procedure: open ventral hernia repair with mesh.[implant: gore® synecor intraperitoneal biomaterial, gkfv1015/18006801, 10cm x 15cm, oval] implant date: (b)(6) 2019 [same day surgery] (b)(6) 2019: medical center navicent health.Macrum ayoub, md and james parker, md.Operative report.Pre/post diagnosis: recurrent ventral hernia x2.Anesthesia: general.Blood loss: minimal.Complications: none.Wound classification: not provided procedure: ¿the patient was wheeled into the operating room theater, placed supine on the operating table.General anesthesia was established.The patient was prepped and draped in usual sterile fashion.Timeout was performed.The procedure began by making an elliptical incision around his midline scar with a prior repair while this is very lax and had a poor cosmetic appearance.Once we have the scar completely excised, we undermined it and removed it and discarded it.We then took the midline down to the level of the fascia.We encountered the first hernia defect which was approximately 2cm through the midline.We extended the fascia additional 2cm superiorly and inferiorly in order to gain full exposure.Omentum was dissected free from the hernia sac.The hernia sac was resected and removed.The omentum was tucked back into the abdomen.It was adhered to the peritoneal cavity all around our working field.It was adhered to the peritoneal cavity all around the hernia defect, so we did have to sharply take down these omental attachments until we had it completely and circumferentially cleared.At this point, we noted that there was a small 2cm defect on the right lateral area of our midline as well as 2 small subcentimeter defects on the left inferior aspect of the incision.We repaired these using 1 prolene sutures to 2cm using a running suture with good fascial bites and the subcentimeter defects with simple interrupted sutures.Once the defects were adequately closed and we were satisfied.We then moved to the main defect.We decided to use a synecor mesh 15 x 10cm and cut it down to size.The mesh was placed intraperitoneally with the rough side up against the fascia and we began to tack it in interrupted bites using 1 prolene sutures to the fascia circumferentially.The mesh was completely and circumferentially tacked to the fascia.There were no defects around that were felt and we were satisfied with this repair.We then closed the midline fascia using 1 prolene running suture.Once we were satisfied with this and the fascia was closed and ensuring hemostasis, we began to close the skin.We used 3-0 vicryl running for a subdermal suturing and finished with a 4-0 monocryl running subcuticular stitch.Dermabond was then applied.This concluded the procedure.There were no complications.Dr.Macrum ayoub was present and scrubbed for the entire procedure.¿ (b)(6) 2019: medical center navicent health.Implant record: ¿biomaterial 10x15 cm oval synecor¿.Reference #: gkfv1015, serial #: (b)(4).Size: 10cm x 15cm.Manufacturer: wl gore.Quantity: 1.Site: umbilicus.Partial explant procedure: exploratory laparotomy.Reduction of recurrent incisional hernia.Small bowel resection.Repair of recurrent strangulated incisional hernia with phasix mesh.Partial explant date: (b)(6) 2021 [hospitalization (b)(6) 2021] (b)(6) 2021: atrium health navicent the medical center.Robert parel, md and bill wallace, md.Operative note.Preoperative diagnosis: incarcerated recurrent incisional hernia.Postoperative diagnosis: incarcerated recurrent incisional hernia with segment of ischemic bowel.Anesthesia: general.Wound classification: not provided.Procedure: ¿after informed consent obtained, the patient was taken to the operating room and placed supine on the operating table.The patient had a prior surgery by dr.Ayoub and team several years back for recurrent hernia.Per the operative notes, had placed some mesh at that time.The patient was seen recently and had a known recurrence ; however, he came in today with increasing abdominal pain, nausea and vomiting.Abdominal exam as well as ct scan showed an obstructed small bowel with recurrent incisional hernia.After taking the patient to the operating room, we placed supine on the operating table.Anesthetic was induced and then the abdomen was prepped and draped in sterile fashion.Timeout was performed.We entered the patient's abdomen through the prior laparotomy incision.The patient had dense adhesions of omentum to the underlying mesh.We were able to enter the abdominal cavity and then locate a piece of small bowel going into the left sided recurrent hernia.We were able to reduce this and at this point, we discovered an ischemic section of small bowel.We performed a segmental small bowel resection with a stapled anastomosis.After doing this, we did incise some skin around some mesh that appeared to be chronically inflamed.We did excise as much of the mesh that was seen as some of it looked like it had been eroding up to the subcutaneous tissues.After reduction of the hernia, we mobilized the fascial edges by raising skin flaps.It did not appear that there was any tension on the repair; however, secondary to this being a third recurrence, we did place some phasix bioabsorbable mesh into the abdomen.We placed this in an underlay fashion.After placing the mesh, we then closed the abdominal cavity with a running pds suture.The fascial edges came together nicely.We then irrigated, assured hemostasis, placed a blake drain into the subcutaneous tissues and then closed the skin with staples.Sterile dressings were applied.The patient was then extubated and taken back to the recovery room in stable condition.Sponge, needle, and instrument counts were correct at the end of the case.¿ pathology: was not provided.Explant procedure preoperative complaints: (b)(6) 2022 : atrium health.Mallory bowden, md.Indications: ¿the patient is a 35-year-old male with history of multiple previous incisional hernia repairs, most recently in (b)(6) 2021, at which time he underwent exploratory laparotomy, small bowel resection, repair of recurrent incisional hernia with placement of phasix mesh for strangulated incisional hernia.The patient presented to the er with complaints of sudden onset of severe abdominal pain, nausea and vomiting, and peritonitis on exam.Ct scan was obtained demonstrating free air and likely an anastomotic perforation.Therefore, exploratory laparotomy and any other indicated procedures as planned.The procedure was explained in detail.All questions were answered and consent; was obtained.¿ explant procedure: exploratory laparotomy.Lysis of adhesions.Mesh explantation.Small bowel resection (previous anastomosis resection) with stapled small bowel to small bowel anastomosis.Intra-abdominal abscess drainage and washout.Subcutaneous wound vac placement.Explant date: (b)(6) 2022 [hospitalization dates (b)(6) 2022] (b)(6) 2022: atrium health.Blake bowden, md and ashley jones, md.Operative report.Pre-and postoperative diagnoses: none provided.Anesthesia: general.Estimated blood loss: minimal.Specimens: intraabdominal abscess culture.Small bowel resection.Wound classification: not provided.Procedure: ¿the patient was brought to the operating room and placed supine on the operating table.General anesthesia was induced.Abdomen was prepped and draped in the usual.Sterile fashion.Timeout was performed and everyone was in agreement.The patient had a small superficial skin wound at his previous midline laparotomy site.A midline laparotomy incision was made with a #10 blade starting superior to the wound, extending through the wound and ending inferior to the wound through the previous laparotomy incision.A #15 blade was used to carry down the incision through the scar meticulously, taking care to avoid any underlying bowel.However, we came through the scar and encountered the previously implanted phasix mesh.We proceeded to attempt to explant the mesh by elevating the fascia with kocher's and cutting the old ethibond sutures, which had been securing the mesh to the abdominal wall.The underlying bowel was densely adhered to the underside of the mesh.So we meticulously lysed these adhesions and eventually were able to separate out the majority of the mesh.The majority of the mesh was excised and passed off the table.Exploration of the abdomen commenced.As we ran the bowel, we encountered numerous adhesions, which were lysed bluntly with finger fracture as well as sharply with metzenbaum scissors.There was one thick adhesive band that was lysed with scissors, which was in the position to form an internal hernia; however, the bowel was minimally dilated both proximal and distal to this and we did not feel this was the cause of the patient's condition.There were several segments of bowel that were densely adhered to fragments of what appeared to be a second older mesh which had eroded through the abdominal wall.These adhesions were lysed sharply with scissor and mesh separated from the serosa and passed off the stable.Two small bowel serosal tears were repaired with interrupted 3-0 silk sutures.We eventually were able to separate the bowel out and run it until we reached the terminal ileum, where we encountered his previous small bowel anastomosis.There was purulent fluid noted arid a culture of this was taken and passed off the table to be sent to microbiology.At this time, we noted a perforation at the anastomosis and planned for anastomotic resection.The bowel proximal to the anastomosis was mildly dilated however the bowel distal to this was not decompressed, and we did not note a significant transition point at the anastomosis that would explain his perforation.We then ran the bowel proximally to the ligament of treitz.The remaining bowel was viable.We focused our attention back to resecting the previous anastomosis.Two enterotomies were made on each limb of the proposed new anastomosis and a gia-75 load was fired to create a common channel.Common channel was inspected and patent without significant bleeding.Next, proximal to this new common channel, a window was made in the mesentery and a second 75 gia load stapler was fired across, thus completing the new anastomosis and transecting the old anastomosis.We excised the small bowel mesentery of the old anastomosis with a ligasure and the specimen was passed off the table to be sent to pathology.New staple line was inspected and was intact and healthy.Spot hemostasis was achieved with bovie.Excellent blood flow was noted.A single silk crotch stitch was placed.The mesenteric defect was closed with a running 3-0 silk suture.We inspected our anastomosis and were satisfied.We palpated it and it was patent.We proceeded to irrigate the abdomen with 3 liters of warm saline solution.The omentum was brought over the bowel and we prepared for closure.The fascial edges were cleared by excising a few more small pieces of adherent mesh until we had clear fascial edges.This included both the phasix mesh and what was obviously even older mesh, which had eroded through the abdominal wall.The fascia was closed with #1 non-looped pds starting superiorly and inferiorly with knot tied in the middle.The fascia came together nicely without tension.We excised excess excoriated skin at the edges of the wound with bovie and passed it off the table to be discarded.A wound vac was brought into the field.The black foam was trimmed and placed in the subcutaneous tissue, followed by the wound vac tape and lily pad.It was connected to suction with a good seal noted and this concluded the procedure.All counts were correct at the end of the case.Dr.Ashley jones was present and scrubbed throughout the entirety of the case.The patient was allowed to awaken from anesthesia and taken to recovery room in stable condition.¿ pathology: was not provided.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2019 whereby a gore® synecor intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2021 the gore device was explanted and on (b)(6) 2022, an additional procedures occurred.It was reported the patient alleges the following injuries: hernia recurrence, intestinal blockage, fluid build up at surgical site, fistulas, debridement, irrigation and severe pain.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), bowel obstruction and recurrence.As with any surgical procedure, there are always risks of complications for surgical repair of hernias, with or without mesh, these may include but are not limited to, infection, inflammation, adhesion, fistula formation, seroma formation, perforation, wound dehiscence, wound complications, pain, bowel obstruction, ileus, revision/resurgery, device contraction, fever, hernia recurrence.¿ ¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16341412
Report Number3003910212-2023-01420
Device Sequence Number6845685
Product Code FTL
UDI-Device Identifier00733132635382
UDI-Public00733132635382
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/19/2021
Device Model NumberGKFV1015
Device Catalogue NumberGKFV1015
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2023
Supplement Date Received by Manufacturer02/02/2023
02/02/2023
Initial Report FDA Received Date02/09/2023
Supplement Report FDA Received Date09/13/2023
03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age35 YR
Patient SexMale
Patient Weight86 KG